Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 269, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 2, 2011, 3:40 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 3:40 AM CDT (08:40 UTC)
- Expired
- Sep 2, 2011, 4:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:45 AM CDT | TSTM WND GST 60 | 5 Wsw Greenville, IA | SMALL BRANCHES DOWN AND CORN LEANING AFTER STORM. WINDS ACCOMPANIED BY PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3493 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS53 KFSD 020840
SVRFSD
IAC041-141-020915-
/O.NEW.KFSD.SV.W.0269.110902T0840Z-110902T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI SEP 2 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHWEST IOWA...
EASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 415 AM CDT
* AT 340 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANBORN TO ROYAL TO
6 MILES SOUTH OF PETERSON...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROYAL AND HARTLEY AROUND 345 AM CDT...
GREENVILLE AND EVERLY AROUND 350 AM CDT...
WEBB AND SPENCER AROUND 400 AM CDT...
FOSTORIA AROUND 410 AM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MONETA...ROSSIE...GILLETT GROVE AND DICKENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4290 9498 4291 9540 4300 9547 4318 9568
4324 9539 4325 9539 4325 9492 4291 9492
TIME...MOT...LOC 0840Z 250DEG 37KT 4318 9560 4305 9531
4284 9530
WIND...HAIL 60MPH 1.25IN
$$
CJ2 follow-up statements
735
WWUS53 KFSD 020854
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT FRI SEP 2 2011
IAC141-020904-
/O.CAN.KFSD.SV.W.0269.000000T0000Z-110902T0915Z/
O'BRIEN IA-
354 AM CDT FRI SEP 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN O'BRIEN COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4291 9492 4291 9527 4323 9539 4325 9539
4325 9529 4325 9528 4325 9492
TIME...MOT...LOC 0854Z 250DEG 37KT 4323 9535 4308 9520
4293 9514
$$
IAC041-020915-
/O.CON.KFSD.SV.W.0269.000000T0000Z-110902T0915Z/
CLAY IA-
354 AM CDT FRI SEP 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY COUNTY
UNTIL 415 AM CDT...
AT 354 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HARTLEY TO ROYAL TO SIOUX
RAPIDS...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SPENCER AROUND 400 AM CDT...
WEBB AND FOSTORIA AROUND 405 AM CDT...
OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
GILLETT GROVE AND DICKENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4291 9492 4291 9527 4323 9539 4325 9539
4325 9529 4325 9528 4325 9492
TIME...MOT...LOC 0854Z 250DEG 37KT 4323 9535 4308 9520
4293 9514
WIND...HAIL 60MPH 1.25IN
$$
CJ054
WWUS53 KFSD 020914
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 AM CDT FRI SEP 2 2011
IAC041-020924-
/O.EXP.KFSD.SV.W.0269.000000T0000Z-110902T0915Z/
CLAY IA-
414 AM CDT FRI SEP 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY WILL EXPIRE AT 415
AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING WERE MOVING OUT OF THE
WARNED AREA.
LAT...LON 4291 9492 4291 9527 4323 9539 4325 9539
4325 9529 4325 9528 4325 9492
TIME...MOT...LOC 0914Z 250DEG 37KT 4330 9508 4315 9493
4300 9488
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:07 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Sep 1, 9:07 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 907 PM CDT THU SEP 1 2011 .DISCUSSION... FORECAST IS IN GOOD SHAPE. FRESHENED UP THE GRIDS ABOUT AN HOUR AGO BUT TRENDS ARE STILL ON TRACK. LOOKING AT A LATE NIGHT RAIN EVENT FOR OUR FORECAST AREA. CURRENTLY SOME ELEVATED CONVECTION IS MOVING NORTHEASTWARD ACROSS THE WESTERN PLAINS. SIMILAR TO LAST NIGHT...IT IS UNSTABLE IN THE MID LEVELS...BUT ALSO DRY BETWEEN 900MB AND 600MB. DEEPER BEHIND THE COLD FRONT...THE MOISTURE PROFILE BEGINS TO SATURATE UP AFTER MIDNIGHT FROM NORTH TO SOUTH LASTING THROUGH EARLY FRIDAY WHICH WILL BRING THE BEST CHANCE FOR RAINFALL IN THIS AREA. HIGHER BASED STRATUS IS CURRENTLY DEVELOPING NORTH OF OUR FORECAST AREA IN RESPONSE TO POST FRONTAL LOW LEVEL MOISTURE POOLING...AND THIS IS INDICATIVE OF WHAT WILL HAPPEN ELSEWHERE LATE TONIGHT AND EARLY FRIDAY. MINIMUM TEMPERATURES LOOK GOOD...RANGING FROM NEAR 60 AROUND CHAMBERLAIN AND HURON...TO 69 AT SIOUX CITY AND STORM LAKE. && .AVIATION... CONDITIONS SHOULD BE GENERALLY VFR THROUGH 03/06Z. POSSIBLE EXCEPTIONS WOULD BE IN THE PERIOD 02/08Z-18Z. EXPECTED SCATTERED HIGH BASED CONVECTION SEEMS UNABLE BY ITSELF TO PRODUCE ANY CEILINGS AS LOW AS 3K FEET OR VISIBILITIES OF 5SM OR LESS. IT IS POSSIBLE THAT STRENGTHENING LOW LEVEL TEMPERATURE AND PRESSURE GRADIENTS BEHIND COLD FRONT COULD PRODUCE A FEW AREAS OF CEILINGS 1-3K FEET DURING THIS TIME THOUGH THIS IS UNLIKELY TO BE WIDESPREAD. LOCATION OF ANY SUCH LOW DECKS UNCERTAIN THOUGH WITH TIME THE BEST CHANCE SHOULD BE OVER THE SOUTHEAST PART OF THE FORECAST AREA. AT THIS TIME THREAT SEEMS LOW ENOUGH NOT TO PUT ANY MVFR IN TAFS BUT WE WILL WATCH. AFTER 02/18Z ANY SHOWERS SHOULD END OR MOVE OUT AND VFR SHOULD SOLIDLY REIGN. / WILLIAMS && .PREV DISCUSSION... THE FOCUS FOR TONIGHT CONTINUES TO CENTER AROUND THE THREAT FOR SHOWERS AND THUNDERSTORMS. AN EXTENSIVE CAP IN PLACE RULES OUT ANY FRONTAL OR PRE FRONTAL ACTIVITY...BUT AS UPPER LEVEL SUPPORT SPREADS ACROSS THE ROCKIES TONIGHT EXPECT THUNDERSTORMS TO DEVELOP OVER WESTERN NEBRASKA AND SOUTHWEST SD THEN PROGRESS EASTWARD DOWN THE MID LEVEL FRONT...LIKELY NEAR 750MB TO 700MB. WHILE INSTABILITY IS NOT EXCEPTIONAL...CAPE VALUES FROM 1000 J/KG TO 1500 J/KG AND EFFECTIVE BULK SHEAR VALUES LIKELY TO BE AROUND 25 KNOTS...THE SEVERE THREAT WOULD REMAIN VERY ISOLATED. EXPECT THIS FRONT TO BECOME ORIENTED A LITTLE MORE SOUTHWEST TO NORTHEAST THROUGH THE NIGHT AS THE WAVE PEELS BY TO THE NORTH SO THE BEST CHANCES FOR RAIN AND THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 90. COOL AIR ADVECTION DOES CRANK UP OVERNIGHT AS THE FRONT PASSES SO DID INCREASE WINDS A BIT ABOVE GUIDANCE AND ALSO WENT A LITTLE BELOW GUIDANCE ON DEW POINTS AS DRIER AIR FILTERS IN LATE BEHIND THE BETTER CHANCES FOR RAINFALL. LOWS SHOULD MAINLY BE IN THE 60S. /08 THE MID LEVEL FRONT WILL BE SITUATED ACROSS OUR SOUTHEAST BY FRIDAY MORNING...AND KEPT LIKELY POPS GOING OVER THAT AREA AS A WEAK MID LEVEL SHORTWAVE SHOOTS OUT OF CENTRAL NEBRASKA DURING THE MORNING. BY AFTERNOON DYNAMICS WILL BEGIN TO WEAKEN AND SLIDE OFF TO THE SOUTHEAST...WITH DWINDLING RAIN CHANCES...THOUGH BOUNDARY REMAINS JUST CLOSE ENOUGH TO WARRANT LEAVING SLIGHT POPS OVER OUR FAR SOUTHEAST INTO THE EVENING. WITH THE COLD AIR ADVECTION...IT WILL BE A COOLER DAY...IN THE MID TO UPPER 70S FOR HIGHS. THE NEXT COLD FRONT TO AFFECT OUR AREA SLIDES THROUGH THE REGION ON SATURDAY...AND UPPED POPS JUST A BIT WITH MOISTURE LOOKING TO BE A LITTLE BETTER THAN BEFORE...THOUGH DYNAMICS WITH THE SYSTEM STILL LOOK TO BE PRETTY WEAK. MAY SEE A BIT OF A WARM UP OUT AHEAD OF THE SYSTEM WITH HIGHS CLIMBING TO NEAR 80 OVER NORTHWESTERN IOWA...WHILE BEHIND THE FRONT...HIGHS WILL BE IN THE LOWER 70S IN OUR NORTH AND FAR WEST. CLEARING SKIES ON SATURDAY NIGHT WILL LEAD TO THE COOLEST NIGHT YET OF THE SEASON...WITH LOWS IN THE UPPER 40S TO AROUND 50. WITH HIGH PRESSURE BUILDING INTO THE REGION ON SUNDAY...IT WILL BE DRY WITH TEMPERATURES WELL BELOW NORMAL...IN THE UPPER 60S TO LOWER 70S IN THE AFTERNOON...THEN MID 40S IN THE EAST ON SUNDAY NIGHT. IN THE EXTENDED...MONDAY THROUGH THURSDAY...OUR AREA LOOKS TO BE DOMINATED BY A NORTHWESTERLY UPPER LEVEL FLOW. THIS WILL RESULT IN A PERIOD OF BELOW TO NEAR NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS THROUGH THE PERIOD. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 1, 12:47 PM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1247 PM CDT THU SEP 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1247 PM CDT THU SEP 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HIGH PLAINS THIS EVENING...THEN WORK EASTWARD OVERNIGHT. WHILE A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS THEY SHOULD BE LIMITED TO THE POTENTIAL FOR HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. THE BEST CHANCE FOR THIS WILL BE FROM ABOUT 1100 PM CDT THROUGH 500 AM CDT. FLOODING... MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE ON THE SOUTH END DURING THE FIRST HALF OF SEPTEMBER...FOLLOWED BY THE MID JAMES VALLEY LATER IN THE MONTH. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. EXCESSIVE TEMPERATURES... THE HEAT INDEX IS EXPECTED TO BRIEFLY CLIMB TO BETWEEN 100 AND 105 LATE THIS AFTERNOON ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY...WITH THE BETTER CHANCES ALONG AND SOUTH OF INTERSTATE 90 IN THE MORNING THEN MAINLY NORTHWEST IOWA IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 2, 3:04 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 AM CDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND GST BRUNSVILLE 42.81N 96.27W
09/02/2011 E60 MPH PLYMOUTH IA TRAINED SPOTTER
SUSTAINED WINDS OF 40 MPH AND NICKEL SIZED HAIL
&&
BTLocal storm report, Sep 2, 3:16 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 AM CDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM HAIL BRUNSVILLE 42.81N 96.27W
09/02/2011 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:33 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 27 min |
| Sep 2, 2:56 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 34 min |
| Sep 2, 3:09 AM CDT | Tornado Warning | FSD | Cherokee, Plymouth | 24 min |
| Sep 2, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.